Research Papers

The Transport Dynamics Induced by Riesz Potential in Modeling Fractional Reaction–Diffusion-Mechanics System

[+] Author and Article Information
S. Saha Ray

Department of Mathematics,
National Institute of Technology,
Rourkela 769008, India
e-mails: saharays@nitrkl.ac.in; santanusaharay@yahoo.com

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received May 17, 2017; final manuscript received July 11, 2017; published online November 1, 2017. Assoc. Editor: Dumitru Baleanu.

J. Comput. Nonlinear Dynam 13(2), 021005 (Nov 01, 2017) (8 pages) Paper No: CND-17-1223; doi: 10.1115/1.4037418 History: Received May 17, 2017; Revised July 11, 2017

This paper comprises of a finite difference method with implicit scheme for the Riesz fractional reaction–diffusion equation (RFRDE) by utilizing the fractional-centered difference for approximating the Riesz derivative, and consequently, we obtain an implicit scheme which is proved to be convergent and unconditionally stable. Also a novel analytical approximate method has been dealt with namely optimal homotopy asymptotic method (OHAM) to investigate the solution of RFRDE. The numerical solutions of RFRDE obtained by proposed implicit finite difference method have been compared with the solutions of OHAM and also with the exact solutions. The comparative study of the results establishes the accuracy and efficiency of the techniques in solving RFRDE. The proposed OHAM renders a simple and robust way for the controllability and adjustment of the convergence region and is applicable to solve RFRDE.

Copyright © 2018 by ASME
Your Session has timed out. Please sign back in to continue.


Podlubny, I. , 1999, Fractional Differential Equations, Academic Press, New York. [PubMed] [PubMed]
Oldham, K. , B., and Spanier , J. , 1974, The Fractional Calculus, Academic Press, New York.
Miller, K. S. , and Ross, B. , 1993, An Introduction to Fractional Calculus and Fractional Differential Equations, Wiley, New York.
Samko, S. G. , Kilbas, A. , A., and Marichev , O. I. , 1993, Fractional Integrals and Derivatives: Theory and Applications, Gordan and Breach, New York.
Saha Ray, S. , 2016, Fractional Calculus With Applications for Nuclear Reactor Dynamics, CRC Press, Boca Raton, FL.
Liu, F. , Zhuang, P. , Anh, V. , Turner, I. , and Burrage, K. , 2007, “ Stability and Convergence of the Difference Methods for the Space-Time Fractional Advection-Diffusion Equation,” Appl. Math. Comput., 191(1), pp. 12–20.
Saha Ray, S. , 2007, “ Exact Solutions for Time-Fractional Diffusion-Wave Equations by Decomposition Method,” Phys. Scr., 75(1), pp. 53–61. [CrossRef]
Saha Ray, S. , and Sahoo, S. , 2014, “ Analytical Approximate Solutions of Riesz Fractional Diffusion Equation and Riesz Fractional Advection-Dispersion Equation Involving Nonlocal Space Fractional Derivatives,” Math. Methods Appl. Sci., 38(13), pp. 2840–2849.
Metzler, R. , and Klafter, J. , 2000, “ The Random Walk's Guide to Anomalous Diffusion: A Fractional Dynamics Approach,” Phys. Rep., 339(1), pp. 1–77. [CrossRef]
Zaslavsky, G. M. , 2002, “ Chaos, Fractional Kinetics, and Anomalous Transport,” Phys. Rep., 371(6), pp. 461–580. [CrossRef]
Chen, J. , and Liu, F. , 2006, “ Analysis of Stability and Convergence of Numerical Approximation for the Riesz Fractional Reaction-Dispersion Equation,” J. Xiamen Univ. (Nat. Sci.), 45, pp. 466–469.
Chen, J. , Liu, F. , Turner, I. , and Anh, V. , 2008, “ The Fundamental and Numerical Solutions of the Riesz Space-Fractional Reaction-Dispersion Equation,” ANZIAM J., 50(1), pp. 45–57. [CrossRef]
Chen, J. , and Liu, F. , 2007, “ Stability and Convergence of an Implicit Difference Approximation for the Space Riesz Fractional Reaction-Dispersion Equation,” Numer. Math.: Theory Methods Appl., 16(3), pp. 253–264. http://www.global-sci.org/nm/volumes/v16n2/pdf/660105.pdf
Meerschaert, M. M. , and Tadjeran, C. , 2006, “ Finite Difference Approximations for Two-Sided Space-Fractional Partial Differential Equations,” Appl. Numer. Math., 56(1), pp. 80–90. [CrossRef]
Baeumer, B. , Kovács, M. , and Meerschaert, M. M. , 2008, “ Numerical Solutions of Fractional Reaction-Diffusion Equations,” Comput. Math. Appl, 55(10), pp. 2212–2216. [CrossRef]
Golmankhaneh, A. K. , Golmankhaneh, A. K. , and Baleanu, D. , 2011, “ On Nonlinear Fractional Klein–Gordon Equation,” Signal Process., 91(3), pp. 446–451. [CrossRef]
Golmankhaneh, A. K. , Khatuni, T. , Porghoveh, N. A. , and Baleanu, D. , 2012, “ Comparison of Iterative Methods by Solving Nonlinear Sturm-Liouville, Burgers and Navier–Stokes Equations,” Cent. Eur. J. Phys., 10(4), pp. 966–976.
Saxena, R. K. , Mathai, A. M. , and Haubold, H. J. , 2014, “ Space-Time Fractional Reaction Diffusion Equations Associated With a Generalized Riemann–Liouville Fractional Derivative,” Axioms, 3(3), pp. 320–334. [CrossRef]
Wu, G. C. , Baleanu, D. , and Xie, H. P. , 2016, “ Riesz Riemann–Liouville Difference on Discrete Domains,” CHAOS, 26(8), p. 084308. [CrossRef] [PubMed]
Wu, G. C. , Baleanu, D. , Deng, Z. G. , and Zeng, S. D. , 2015, “ Lattice Fractional Diffusion Equation in Terms of a Riesz–Caputo Difference,” Physica A, 438, pp. 335–339. [CrossRef]
Murray, J. D. , 2002, “ Mathematical Biology, I, II,” Interdisciplinary Applied Mathematics, 3rd ed., Vols. 17–18, Springer-Verlag, New York.
Marinca, V. , Herisanu, N. , and Nemes, I. , 2008, “ Optimal Homotopy Asymptotic Method With Application to Thin Film Flow,” Cent. Eur. J. Phys., 6(3), pp. 648–653.
Marinca, V. , Herisanu, N. , Bota, C. , and Marinca, B. , 2009, “ An Optimal Homotopy Asymptotic Method Applied to the Steady Flow of Fourth-Grade Fluid Past a Porous Plate,” Appl. Math. Lett., 22(2), pp. 245–251. [CrossRef]
Marinca, V. , and Herisanu, N. , 2008, “ An Optimal Homotopy Asymptotic Method for Solving Nonlinear Equations Arising in Heat Transfer,” Int. Commun. Heat Mass Transfer, 35(6), pp. 710–715. [CrossRef]
Saha Ray, S. , 2015, “ Soliton Solutions of Nonlinear and Nonlocal Sine-Gordon Equation Involving Riesz Space Fractional Derivative,” Z. Naturforsch. A, 70(8), pp. 659–667.
Celik, C. , and Duman, M. , 2012, “ Crank–Nicolson Method for the Fractional Diffusion Equation With the Riesz Fractional Derivative,” J. Comput. Phys., 231(4), pp. 1743–1750. [CrossRef]


Grahic Jump Location
Fig. 1

Comparison of graphs for the approximate solution and the exact solution obtained by implicit finite difference scheme of Eq. (1.1) at t = 5

Grahic Jump Location
Fig. 2

Comparison of graphs for the exact solution and the approximate solution obtained by implicit finite difference scheme of Eq. (1.1) at t = 8



Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In